Kansas, 2014

Hail in Kansas, August 18, 2014

August 18, 2014 · NWS GLD · 6 events in 3 counties and zones

Over the course of six hours, several clusters of thunderstorms formed and redeveloped along old outflow boundaries, moving east and southeast with time. Stronger storms ultimately produced hail up to the size of half dollars.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

Over the course of six hours, several clusters of thunderstorms formed and redeveloped along old outflow boundaries, moving east and southeast with time. Stronger storms ultimately produced hail up to the size of half dollars.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Aug 18, 2:30 PM CST, 2 hours 13 minutes earlier.

Area forecast discussion, Aug 18, 2:30 PM CST, 2 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
230 PM MDT MON AUG 18 2014

.SHORT TERM...(THIS EVENING THROUGH TUESDAY)
ISSUED AT 229 PM MDT MON AUG 18 2014

LATEST VISIBLE SATELLITE IMAGERY/UPPER AIR ANALYSIS INDICATES A
RIDGE OF HIGH PRESSURE OVER THE FOUR CORNERS REGION WITH AN UPPER
LEVEL LOW OVER THE NORTH CENTRAL CONUS.  AN UPPER LEVEL SHORT WAVE
TROUGH WAS EMBEDDED IN THE NORTHERN PERIPHERY OF THE UPPER LEVEL
RIDGE OVER NORTHERN COLORADO EXTENDING EAST INTO SOUTHWEST NEBRASKA.
AT THE SURFACE A WEAK FRONTAL BOUNDARY HAD MOVED SOUTHWARD INTO
NORTHWEST KANSAS TODAY...LAYING ROUGHLY ALONG HWY 24 EARLY THIS
AFTERNOON.  ACROSS THE COLORADO LINE A SURFACE LOW WAS PRESENT NEAR
LA JUNTA.  SOME WEAK INSTABILITY NORTH OF THE FRONTAL BOUNDARY HAS
ALLOWED MID LEVEL CLOUDS TO PERSIST INTO THE AFTERNOON FROM THIS
MORNING.  ALONG THE FRONT OVER EAST CENTRAL COLORADO SCATTERED
STORMS HAVE STATED TO DEVELOP. FURTHER SOUTH OVER SOUTHWEST
KANSAS A SURFACE CONVERGENCE AREA HAS ALLOWED CUMULUS CLOUDS TO
BEGIN TO DEVELOP.

FOR THE REST OF THE AFTERNOON THE FRONT WILL CONTINUE TO MOVE
SOUTHWARD...STALLING BETWEEN HWY 40 AND 96 BY EARLY EVENING.
ANTICIPATE ISOLATED TO SCATTERED STORMS TO CONTINUE TO DEVELOP ALONG
THE STALLED FRONTAL BOUNDARY AS WELL AS ALONG THE SURFACE
CONVERGENCE AREA.  STORM MOTION WILL BE AROUND 10 MPH TO THE EAST SO
HEAVY RAINFALL WILL BE LIKELY. ADDITIONALLY 0-6KM SHEAR OF
25-30KTS AND 1000-1500J/KG OF SURFACE BASED CAPE WITH NO CINH
SOUTH OF HWY 24 WILL ALLOW FOR SOME STRONG TO POSSIBLY SEVERE
STORMS...PRIMARILY OVER KIT CARSON AND CHEYENNE COUNTIES AND
WESTERN SHERMAN/WALLACE COUNTIES. SOUNDINGS SHOW DRIER AIR ABOVE
500MB LATE THIS AFTERNOON SO DAMAGING WINDS ARE ALSO LIKELY WITH
ANY STORMS THAT DEVELOP. WOULD NOT BE SURPRISED TO SEE HAIL UP TO
1 INCH IN DIAMETER FROM THE STRONGEST STORMS.

THIS EVENING STORMS FROM THE AFTERNOON SHOULD BEGIN TO WANE AS MID
LEVEL LIFT ALONG THE FRONTAL BOUNDARY DECLINES SOME.  MEANWHILE
STORMS WILL BE APPROACHING THE AREA FROM THE WEST AHEAD OF AN UPPER
LEVEL SHORT WAVE TROUGH...EVENTUALLY MOVING INTO THE AREA AND OVER
THE STALLED FRONTAL BOUNDARY.  700-500MB MIXING RATIOS INCREASE
AHEAD OF THE SHORT WAVE TROUGH.  WITH FAIRLY STEEP MID AND UPPER
LEVEL LAPSE RATES...PARCELS LIFTED FROM THE 675MB LAYER WILL HAVE
ANYWHERE FROM 500-1100 J/KG OF CAPE AS THE BETTER MOISTURE MOVES IN
FROM THE WEST.  STORM MOTION WILL CONTINUE TO BE FROM THE WEST AT 10-
15 MPH AND 0-6KM SHEAR WILL BE 25-30KTS WHICH WILL ALLOW STRONG TO
SEVERE STORMS WITH HEAVY RAINFALL AND HAIL UP TO HALF DOLLAR IN SIZE
TO DEVELOP.  TOWARD MIDNIGHT STORMS WILL BEGIN TO MOVE TO THE
NORTHEAST AS A COMPACT 500MB SHORT WAVE TROUGH MOVES ACROSS THE
AREA.  THE SHORT WAVE TROUGH WILL WEAKEN THROUGH THE NIGHT AS IT
MOVES ACROSS THE EASTERN HALF OF THE AREA AND 700-500MB MIXING
RATIOS WILL ALSO DECLINE.  ONE MODEL IS SHOWING A NARROW BAND OF
HIGHER MIXING RATIOS AHEAD OF THE SHORT WAVE TROUGH WITH ELEVATED
CAPE UP TO 1100J/KG.  AM SOMEWHAT DOUBTFUL OF THIS OCCURRING GIVEN
HOW NARROW THIS CORRIDOR OF MUCH HIGHER ELEVATED CAPE IS SINCE THE
MAJORITY OF THE MIXING RATIO PLUME IS DRYING OUT THROUGH THE NIGHT.
AS A RESULT HAVE CHANCES DECLINING THROUGH THE LATE EVENING AND
OVERNIGHT HOURS AS THE SHORT WAVE TROUGH WEAKENS AND THE MIXING
RATIOS DECLINE.

TUESDAY THE WEAK FRONTAL BOUNDARY MOVES BACK NORTH AS A WARM FRONT
WITH A SURFACE LOW OVER EASTERN COLORADO.  DURING THE AFTERNOON A
NARROW CORRIDOR OF 0-1KM MIXED LAYER CINH LESS UNDER 50J/KG DEVELOPS
ALONG THE FRONTAL BOUNDARY AS IT MOVES NORTHWARD.  SINCE ISOLATED
STORMS CANNOT BE RULED OUT HAVE SLIGHT CHANCES FOR STORMS ALONG THE
BOUNDARY AS WELL AS OVER THE FAR WEST NEAR THE SURFACE LOW.  AT THIS
TIME DO NOT ANTICIPATE ANY SEVERE STORMS DEVELOPING ALONG THE
FRONTAL BOUNDARY.

BEHIND THE FRONTAL BOUNDARY BREEZY SOUTH WINDS AND DRIER AIR WILL
MOVE OVER THE TRI-STATE AREA.  DO NOT ANTICIPATE A FIRE WEATHER
CONCERN BEHIND THE FRONTAL BOUNDARY DUE TO RELATIVE HUMIDITIES
REMAINING ABOVE 15 PERCENT.

.LONG TERM...(TUESDAY NIGHT THROUGH MONDAY)
ISSUED AT 229 PM MDT MON AUG 18 2014

H5 RIDGE WILL CONTINUE TO SHIFT EAST ACROSS THE SOUTHERN PLAINS
THROUGH WEDNESDAY NIGHT AS A LONGWAVE TROUGH BUILDS OVER THE PACIFIC
US. THIS RESULTS IN A SHIFT IN FLOW ALOFT TO THE SW AND EVENTUALLY
WILL SUPPORT COOLING TEMPERATURES BY EARLY NEXT WEEK AS LARGE SCALE
TROUGH BEGINS TO BUILD INTO THE NORTHERN PLAINS LATE NEXT WEEKEND
INTO EARLY NEXT WEEK. ABOVE NORMAL TEMPERATURES SHOULD CONTINUE AT
LEAST INTO SATURDAY WITH HIGHS IN THE 90S...WITH CONSENSUS FAVORING
HIGHS IN 80S SUNDAY/MONDAY. I COULD SEE TEMPS ACTUALLY BEING COOLER
THAN THIS BASED ON THE CURRENT PRECIP SIGNAL AND POSITION OF UPPER
LEVEL TROUGH.

TUESDAY NIGHT-WEDNESDAY NIGHT...INITIALLY A SERIES OF SHORTWAVE
TROUGHS MOVING INTO THE NORTHERN PLAINS WILL BRING WEAK FORCING TO
THE REGION TUESDAY NIGHT THROUGH WEDNESDAY NIGHT. VERY DRY MOISTURE
PROFILES SHOULD LIMIT COVERAGE...AND STRONG CAP WILL LIMIT
THUNDERSTORM INITIATION TO AFTERNOON/EVENING PERIODS. THUNDERSTORM
INITIATION WILL MAINLY BE ALONG SURFACE TROUGH ALONG KS/CO BORDER
AND WEAK CONVERGENT ZONE ALONG KS/NE BORDER TUESDAY NIGHT...THEN
ALONG A FRONTAL ZONE WEDNESDAY-WEDNESDAY NIGHT.

THURSDAY-MONDAY...PATTERN WILL REMAIN ACTIVE WITH THUNDERSTORM
CHANCES PRIMARILY IN AFTERNOON/EVENING PERIODS. WE COULD SEE A SHIFT
TO A WETTER PATTERN BY LATE NEXT WEEKEND OR EARLY NEXT WEEK AS
TROUGH SHIFTS EAST AND PACIFIC MOISTURE AND GULF MOISTURE BEGINS TO
ROTATE ACROSS THE WESTERN AND CENTRAL PLAINS. CONSENSUS CURRENTLY
KEEPS SLIGHT CHANCE OR CHANCE POPS IN PLACE BY THE LATER
PERIODS...HOWEVER IF STRONG PRECIP SIGNAL CONTINUES I COULD SEE
INCREASING POPS BY SUNDAY-MONDAY PERIODS.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z TUESDAY AFTERNOON)
ISSUED AT 1135 AM MDT MON AUG 18 2014

VFR CONDITIONS EXPECTED FOR THE 18Z TAFS. LIGHT AND VARIABLE WINDS
WILL EVENTUALLY TURN TO THE EAST BY LATE AFTERNOON. OVERNIGHT THE
WINDS WILL GRADUALLY TURN TO THE SOUTH. TUESDAY SOUTHERLY WINDS
WILL INCREASE AS THE SURFACE BOUNDARY MOVES NORTHWARD.

MEANWHILE ISOLATED TO SCATTERED THUNDERSTORMS WILL DEVELOP
SOUTHWEST/SOUTH OF KGLD ALONG A SURFACE BOUNDARY DURING THE
LATTER HALF OF THE AFTERNOON. DURING THE EVENING THE SCATTERED
STORMS WILL MOVE NORTHEAST TOWARD KGLD. AT THIS POINT DO NOT HAVE
ENOUGH CONFIDENCE FOR A TS TEMPO GROUP DURING THE LATE AFTERNOON
THROUGH THE EVENING.

AT KMCK ISOLATED STORMS ARE POSSIBLE OVERNIGHT. AT THIS POINT WILL
NOT INCLUDE A TS MENTION DUE TO THE ANTICIPATED SPARSE STORM
COVERAGE.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...JTL
LONG TERM...DR
AVIATION...JTL
Hazardous weather outlook, Aug 18, 11:17 AM CST, 5 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE GOODLAND KS
1117 AM MDT MON AUG 18 2014

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-190615-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
1117 AM MDT MON AUG 18 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL COLORADO...
EXTREME SOUTHWEST NEBRASKA AND NORTHWEST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS MAY DEVELOP THIS AFTERNOON
GENERALLY SOUTH OF A LINE FROM YUMA COLORADO TO GOODLAND AND
HILL CITY KANSAS...WITH THE BEST STORM COVERAGE OVER THE CHEYENNE
AND KIT CARSON COUNTIES IN COLORADO. A FEW OF THESE THUNDERSTORMS
COULD BECOME SEVERE WITH LARGE HAIL UP TO 1 INCH AND DAMAGING
WINDS BEING THE PRIMARY THREATS.

ANOTHER BATCH OF THUNDERSTORMS ARE POSSIBLE THIS EVENING THROUGH
MUCH OF THE OVERNIGHT AS A WEATHER DISTURBANCE MOVES THROUGH. A
FEW OF THESE MAY BECOME SEVERE WITH LARGE HAIL UP TO HALF DOLLAR
IN SIZE...DAMAGING WINDS AND LOCALLY HEAVY RAINFALL POSSIBLE. THE
BEST STORM COVERAGE WILL BE SOUTH OF A VERNON COLORADO TO
GOODLAND AND OAKLEY KANSAS LINE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THUNDERSTORMS ARE POSSIBLE AGAIN WEDNESDAY AFTERNOON AND NIGHT.
WIDESPREAD SEVERE WEATHER IS NOT EXPECTED. LOCALLY HEAVY RAINFALL
IS POSSIBLE.

FOR THURSDAY THROUGH SUNDAY AFTERNOON AND EVENING THUNDERSTORMS
ARE POSSIBLE. WIDESPREAD SEVERE WEATHER IS NOT ANTICIPATED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND THIS EVENING.
SEVERE WEATHER REPORTS ARE APPRECIATED THROUGH SOCIAL MEDIA AS
WELL AS OVER THE PHONE.

JTL

In the hours before

Special weather statement, Aug 18, 4:34 PM CST, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
534 PM CDT MON AUG 18 2014

KSZ014-028-029-182315-
LOGAN KS-GOVE KS-THOMAS KS-
534 PM CDT MON AUG 18 2014

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN GOVE...SOUTHEASTERN
THOMAS AND EASTERN LOGAN COUNTIES UNTIL 615 PM CDT...

AT 534 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
OAKLEY...MOVING SOUTH AT 15 MPH.

NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
OAKLEY AND MONUMENT.

THIS INCLUDES INTERSTATE 70 IN KANSAS BETWEEN MILE MARKERS 75 AND 81.

LAT...LON 3909 10105 3917 10076 3886 10060 3878 10096
TIME...MOT...LOC 2234Z 343DEG 13KT 3907 10090

The radar

The Goodland radar (KGLD), 71 km away, was scanning. The volume nearest the first event began at 22:45 UTC.

Open the radar archive at this moment

Event by event

6 hail. Local standard time, as filed.

Hail, Logan

When
August 18, 4:43 PM CST
Where
Logan County, 4.29 mi W of Oakley
Measured
0.75 in hail
Reported by
COOP Observer
Coordinates
39.130, -100.930

Hail, Logan

When
August 18, 4:46 PM CST
Where
Logan County, 2.14 mi W of Oakley
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
39.130, -100.890

Hail, Thomas

When
August 18, 6:45 PM CST
Where
Thomas County, 11.16 mi NW of Colby Muni Arpt
Measured
0.88 in hail
Reported by
Public
Coordinates
39.550, -101.190

Hail, Rawlins

When
August 18, 6:50 PM CST
Where
Rawlins County, 11 mi S of Herndon
Measured
1.25 in hail
Reported by
Public
Coordinates
39.741, -100.780

Hail, Thomas

When
August 18, 6:54 PM CST
Where
Thomas County, 8.29 mi N of Colby Muni Arpt
Measured
0.75 in hail
Reported by
Public
Coordinates
39.550, -101.050

Hail, Rawlins

When
August 18, 8:08 PM CST
Where
Rawlins County, 2.61 mi NE of Achilles
Measured
0.88 in hail
Reported by
Public
Coordinates
39.750, -100.790

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2014Every state in 2014This day in weather historyWarnings in Kansas, August 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 532716, 532717, 532718, 532721, 532719, 532720.